Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Effexor Xr and Tardive Dyskinesia

I was recently prescribed Effexor XR (75mg) for depression and anxiety. My Dr. is concerned at the duration of my depression and some physical problems I have that appear to have no physiological cause. He is pretty adamant about me at least trying the medication. I have the pills but I always do a lot of research on whatever I put in my body (drugs, vitamins, herbs etc.) and what is keeping me from trying the script is the withdrawal and something called Tardive Dyskinesia. Studies say it is more apt to stem fom anti-psychotics but may also be caused by "long-term" use of anti-depressants. I am wondering what exactly "long term" is and if I am at risk even if I only do a "trial" run on the medication. Help would be much appreciated because on one hand I would love the chance to feel better but I am nervous about any "irreversable" side effects. I will deal with anything that will subside upon discontinuation, but am anxious (ironically) about the irreversable possibilities of Tardive Dyskinesia.
8 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
I have never seen tardive dyskinesia in short term use...months, and if so, it would probably be reversible...you can certainly, to be safe and unworried, take small dose, and monitor for any signs, and stop immediately if find some. In general this has been a safe and effective drug.
Avatar universal
Hi. I've been on Effexor XR for about a month now. And it seems to be helping. I have never heard of Tardive Dyskinesia. What is this!? It sounds scary!
Avatar universal
I have been on effexor for over a year 150mg one pill twice a day. I've tried everything from wellbutrin, paxil, prozac, EVERYTHING. My combo of effexor and topamax have changed my life. The only side effects have come from the topamax. Eye pain and weight loss. I am only twenty three though so long term use is a real issue for me. But if i have to choose between life with medication and side effects or life without medication, I would not think twice to take medicine because without i have no life. You have to weigh the risks.
Avatar universal
Effexor and I parted company after being on 150mg/day for three years.  I was also on a mood med.  Both were discontinued and they started me on Zoloft.  About 8 months ago I started grinding my teeth and sucking my lips, biting them as well.  That's when the doc switched me to Zoloft.  I still have these motions and a lost of jaw bone.  I don't if the Effexor caused this or if the other med Zyprexa contributed to it.  For anyone on Effexor, be aware of spasms or uncontrolled motions that become permanent changes to otherwise stable muscles.
Avatar universal
That's weird that you bring that up! I actually had the teeth grinding problem while on Zoloft a year ago, as well as now on Effexor. So I'm wondering if it's even the medicine at all...or maybe part of our symptoms. I've been on both meds and have had the teeth grinding and jaw clenching. Weird!
Avatar universal
Thanks for your input.  It's possible this could be a reaction to stress, as you say, part of the symptoms.  However, never had it before and it's just odd this started while on medication as opposed to before medication.  Could also have become a habit as I don't think this happens during sleep.  Trying to consciously stop it is tough as I have to focus on it without distraction.

Good luck on resolving it.
Avatar universal
I've read many threads and this is the first time I have posted any comments. I am 40 years old and have been taking effexor xr for over 4 years now. I started taking 75mg/day for about 3 years and then jumped to 150mg/day over a year ago. I went through a stressful time and increasing my dose helped. Effexor has changed my life in a very positive way, my GAD is totally under control and I can't imagine going back to life the way it was before. I have been able to travel extensively for my job and enjoy my children and husband like never before. I've often read about severe side effects some people are having and think maybe this isn't the medication for you. I tried natural remidies for years and nothing worked like effexor. My Dr. knew I was against taking medication and I suffered for many years, finally as my little circle of life gradually grew smaller and I was unhappy going out of town even for family vacations, I decided to try it. I am so glad that I did. I will probaly take Effexor for the rest of my life to maintain the quality of life it has given me. Sure maybe every couple of months I have a day where I feel kind of ******, but doesn't everyone? I don't know anyone on medication or not, that doesn't have an off day. Taking care of yourself is important too, I don't drink any alcohol, smoke or do any other drugs. Excercise and routine have improved things too. I haven't experienced any electric shock sensations but sometimes I get headaches. All in all the pros outweigh the cons and all medidcations have risks associated with them. We all take a risk when we walk out the front door everyday too. I hope everyone finds the help they need and can enjoy life, because it's way too short!
Avatar universal
I just stopped taking Effexor about 2 weeks ago after 8 months of use. I decreased my dose slowly over 2 weeks before completely stopping. At first my body reacted to the corresponding decrease in seritonin by giving me adrenaline rushes during the day, I would conk out when I'd come home from work and sleep until the next morning, then things started to stablize.

Lately I feel kind of anxious, but mostly because I am going back to school after taking a semester off and am moving into a new place. Also, I do cry at weird times- I'm usually pretty involved when it comes to feeling compassionate to suffering I see on TV or read in magazines, but crying over an ad about America's glory is not my idea of normal patriotism. But, I expect that to go away.

I also had a similar problem with being "diagnosed." My mother is a drug rep for Wyeth, the company that makes effexor XR. I went to the family doctor, not a psych. About a year ago I went through a really traumatic breakup, returned from my first trip abroad, and went back to my grueling college all within a one week span- leading to major anxiety. Is this something that should merit drugs? No, I think not. Real human emotions happen and they are to be experienced and the person supported. Like an idiot I didn't talk to anyone about it and just "soldiered on." I know that know I should have seen an objective counselor (I did but I quit after 3 sessions, it's definitely important to find someone compatible with you) and I wish I knew that then and simply accepted the hurt so I could work through it. Now it's 8 months later I'm just getting over it after stopping the meds. I feel almost as if they kept me in an emotional vaccuum disallowing me to experience things as they really were and thus inhibiting my ability to work through life. So, I stopped taking them and I don't believe in them.

Because I have all the material for Effexor at my disposal right in my own house and my mom knows the drugs inside out, I know that one of the side-affects of TAKING the drug is that you will lose weight, something having to do with metabolism. When you come off it you will most likely experience some weight gain as your body readjusts. But I'm totally confident that you will readjust. Your body adjusted to the drug, and it will adjust away from it.

My suggestion is when you feel anxious, sad, etc. you can first turn inwards and really ask why you feel that way, and see if it is because of the chemical imbalance your body is coping with (which you can then dismiss as being a false feeling, it still sucks, but if you know it's false then you can do you best to control it and are less likely to act on it) or something you that really truly feel- in which case you can work it out through self-analysis, meditation, writing, talking to a close friend, etc.  

Secondly, excercise is excellent for eradicating Effexor. I have started studying Buddhism, Karate, and Yoga and they have inhanced my concentration and determination to beat this stuff without meds and to come through withdrawal with flying colors. Everyone's problem is unique but I firmly believe that mental, spiritual, and physical excercise combined definitely helps. Just try to stay busy, excercise, drink lots of water, and be around people you love, and especially let them know what you are experiencing so they can help & support you. Good luck to you.

Bottom line: Do what you feel is best for you and your life-style. Get objective opinions from several sources. And put in the effort to learn about yourself before you get on any one of these serious medications.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area